Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

August 14, 2021Leslie County, Letcher County, Perry County, Kentucky

NWS Jackson, KY issued this special weather statement at Aug 14, 2021, 10:31 PM EDT for Leslie County, Letcher County, Perry County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 10:31 PM EDT (02:31 UTC)
Expired
Aug 14, 2021, 11:15 PM EDT
In force
44 min
Issued by
NWS Jackson, KY
Hail
0.00 in
Wind
30

Counties Leslie County, KY, Letcher County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 58 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WWUS83 KJKL 150231
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
1031 PM EDT Sat Aug 14 2021
 
KYZ087-088-110-113-115>118-150315-
Clay KY-Perry KY-Floyd KY-Knott KY-Bell KY-Harlan KY-Letcher KY-
Leslie KY-
1031 PM EDT Sat Aug 14 2021

...Strong thunderstorms will impact portions of northern Harlan,
northeastern Bell, Leslie, Letcher, southeastern Perry, southern
Knott, south central Floyd and southeastern Clay Counties through
1115 PM EDT...

At 1030 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mayking to near Tacky Town. Movement was north
at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Whitesburg, Wright, Thornton, Mayking, Winters, Sergent, Colly, 
  Ermine, Southdown and Bellcraft around 1035 PM EDT.
  Seco, Whitaker, Neon Junction, Chip, Millstone, Craftsville, 
  Tolliver Town, Farraday, Fishpond Lake and Tillie around 1040 PM 
  EDT.
  Fleming-Neon, Horn, Baker, Hemphill, Cromona, Lowndes, Haymond, 
  Potters Fork, Lucastown and Lester around 1045 PM EDT.
  Ehkhorn Mine, McRoberts, Deane, Democrat, Queendale, Skidmore and 
  Napier around 1050 PM EDT.

Other locations in the path of these storms include Chappell, Roark,
Ivan, Omaha, Asher, Halo, Greenleaf, Essie, Hall, Spring Creek,
Wheelwright, Stinnett, Hoskinston, Dry Creek, Topmost, Kite, Causey,
Wendover, Buckingham, Hosea, Cinda and Cutshin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3715 8356 3741 8275 3729 8271 3727 8273
      3725 8270 3724 8270 3724 8269 3714 8266
      3712 8272 3705 8272 3677 8353
TIME...MOT...LOC 0230Z 188DEG 24KT 3711 8274 3686 8344 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

FISHER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 14, 9:25 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 14, 9:25 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
925 PM EDT Sat Aug 14 2021

.UPDATE...
Issued at 920 PM EDT SAT AUG 14 2021

Stubborn strong thunderstorms continue this evening across the
south. A few more are possible later this evening before the front
continues to slowly cross the area from north to south. Updated
Pops and sky cover to reflect the latest trends. Updates sent to
NDFD and web servers.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 422 PM EDT SAT AUG 14 2021

A cold front remains just to our north, running SW and into West-
Central Kentucky. Cloud cover did a good job early this afternoon
with hampering convection, but with afternoon heating and clearing,
scattered storms have developed along the SW bordering TN and in the
north from Bath and into Fleming Co. Guidance still doesn't have the
best handle, with the HRRR much drier into the night versus a wetter
solution in the NAMNEST and similar Hi-Res guidance. Because of
this, have went chance PoPs through tonight before redevelopment
into Sunday. Theta-e surface analysis from the RAP suggests the
aforementioned front to nearly stall across the KY/OH border and
through Western Kentucky. Because of this, showers will again be
best along the front and in the south (where the better instability
lies) into the afternoon tomorrow. An upper level high continues to
sit off the Southeastern Coast, but will weaken and provide less of
an influence as heights lower through the period.

Shear continues to be very weak with CAPE peaking between 2000 and
3000 J/kg during the afternoon today and again Sunday. This is best
along our southern counties, into Central Kentucky, and down into
Tennessee. This, as well as along and ahead of the front (to our
north), is where we have seen the best convection so far today. Gulf
moisture continues to stream into the area with the aid of southerly
flow, allowing for PWATs between 1.75 and 2". Combining this with
slow storm motions, localized flooding can not be ruled out through
the period. This is also highlighted by WPCs day 1, 2, and 3
marginal outlook for Eastern Kentucky.

Sensible weather will feature river valley fog/stratus overnight
which could hamper morning visibilties periodically. Lows will be
near to slightly above average, in the mid and upper 60s. With the
front at a slow crawl southward, our far northern counties (Bath to
Rowan and north) will be the coolest for afternoon highs, in the
upper 70s. The remainder of the CWA will generally be in the lower
80s. Lows overnight Sunday will be very similar to tonight, ranging
in the mid to upper 60s.

.LONG TERM...(Monday through Saturday)
Issued at 321 PM EDT SAT AUG 14 2021

An active weather pattern is on tap for the extended. We can
expect daily chances of showers and storms, especially during peak
heating each afternoon and evening. We will have a few weather
systems influencing the weather of eastern Kentucky through out
the upcoming work week. A weak upper level trough will be in place
across the mid west, and will slowly evolve into a slow moving
closed low by mid-week. This system will provide lift for shower
and storm development. There will also be a slow moving cold front
that will be move around the region. Tropical cyclone Fred will
also be a player, as it moves northward into the Tennessee Valley
next week. The latest forecast models have Fred tracking further
and further west. The northward movement of Fred's remnants could
act to further slow down the earlier mentioned cold front, keeping
in place for an extended period of time over or near our area.
Fred will also bring a good amount of tropical moisture into the
region. All of these factor together should make for a week of
active and wet weather. Rainfall amounts will depend largely on
how Fred evolves, the amount of moisture we get into the region,
and how much instability is available for storm formation. The
latest model soundings suggest tall and skinny CAPE profiles,
favorable for locally heavy rainfall. The latest QPF forecast was
increased to higher numbers than the newest pure WPC QPF numbers
to account for this.

Temperatures should trend cooler than normal each day due to
persistent and extensive cloud cover and precip, and a slight
intrusion of cooler air from the north. Nightly lows continue to
show a trend toward warmer than normal numbers on average.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 920 PM EDT SAT AUG 14 2021

VFR to start the 00Z TAF period. Scattered showers and
thunderstorms may result in brief flight restrictions tonight.
Patchy fog and lower ceilings (MVFR or lower) are possible
overnight into early Sunday morning. Additional showers and storms
are expected on Sunday which may result in more flight
restrictions. Winds will be light and variable overnight an N/NE 5
kts or less on Sunday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CMF
SHORT TERM...BB
LONG TERM...AR
AVIATION...CMF
Hazardous weather outlook, Aug 14, 4:32 PM EDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
432 PM EDT Sat Aug 14 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
432 PM EDT Sat Aug 14 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms will continue across eastern
Kentucky through this evening. Some of the storms will contain
locally heavy rainfall. A few additional thunderstorms will also
be possible overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible at times, especially during the
afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN/AR

In the hours before

Special weather statement, Aug 14, 9:47 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service JACKSON KY
947 PM EDT Sat Aug 14 2021

KYZ086>088-113-115-117-118-150230-
Knox KY-Perry KY-Knott KY-Bell KY-Harlan KY-Letcher KY-Leslie KY-
947 PM EDT Sat Aug 14 2021

...Strong thunderstorms will impact portions of Harlan, northeastern
Bell, eastern Knox, southern Leslie, Letcher, southeastern Perry and
southeastern Knott Counties through 1030 PM EDT...

At 947 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Eolia to near Hensley Store.
Movement was northwest at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Hensley Store, Liggett, Martins Fork, Peepace Store and Lewis
  Creek around 955 PM EDT.
  Oven Fork, Eolia, Pathfork, Cubage, Maggard, Partridge and Mary
  Alice around 1000 PM EDT.
  Dongola, Day, Black Snake, Ermine, Colly, Kentenia, Mayking,
  Balkan, Kings Creek and White Star around 1005 PM EDT.

Other locations in the path of these storms include Whitesburg,
Wallins Creek, Molus, Marlowe, Crown, Whitco, Bellcraft, Ice,
Coldiron, Trailer, Letcher, Blackey, Tillie, Van, Tacky Town, Stony
Fork Junction, Polly, Jeremiah, Saylor, Lester, Sackett, Isom,
Amelia, Colson, Field, Carbon Glow, Spruce Pine, Democrat,
Carcassonne, Gander, Beverly, Sandy Fork, Redfox and Warbranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3667 8351 3689 8369 3695 8356 3694 8351
      3697 8351 3728 8280 3712 8272 3705 8272
      3698 8287 3693 8286 3688 8289 3685 8301
      3685 8307 3674 8314 3670 8334 3667 8343
TIME...MOT...LOC 0147Z 155DEG 30KT 3696 8275 3665 8339

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

FISHER
Special weather statement, Aug 14, 9:51 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
951 PM EDT Sat Aug 14 2021

KYZ080-086-150230-
Knox KY-Laurel KY-
951 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southeastern Laurel
and northwestern Knox Counties through 1030 PM EDT...

At 951 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boone Heights, or over Barbourville, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Barbourville, Heidrick and Hinkle around 1000 PM EDT.
  Cannon around 1005 PM EDT.
  Baileys Switch, Lowell, Emmanuel and Girdler around 1010 PM EDT.

Other locations in the path of this storm include Garrich, Jarvis,
Bentley Station, Green Road, Arkle, Rossland, Bertha Station, Fount,
Cranes Nest, Fletcher, Gray, Sprule, Haven, Knoxfork, Tuttle, Gibbs,
Lynn Camp, Tedders and McHargue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 8406 3706 8387 3705 8386 3704 8386
      3704 8383 3685 8376 3681 8390
TIME...MOT...LOC 0151Z 152DEG 14KT 3686 8386

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

FISHER
Local storm report, Aug 14, 10:07 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1007 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND DMG     BLEDSOE                 36.93N 83.37W
08/14/2021                   HARLAN             KY   911 CALL CENTER

            FEW TREES DOWN IN THE BLEDSOE AREA NEAR THE
            LESLIE COUNTY LINE. TIME ESTIMATED BY RADAR.

&&

CF
Special weather statement, Aug 14, 10:15 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1015 PM EDT Sat Aug 14 2021

KYZ085-086-150245-
Whitley KY-Knox KY-
1015 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of west central Knox
and central Whitley Counties through 1045 PM EDT...

At 1015 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rockholds, or near Williamsburg, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Permon around 1025 PM EDT.
  Faber around 1030 PM EDT.

Other locations in the path of this storm include Wilton, Woodbine,
Indian Creek, Dishman Springs, Moore Hill, Arkle, Barton and North
Corbin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3678 8423 3695 8416 3697 8415 3696 8414
      3697 8412 3696 8410 3695 8410 3696 8409
      3690 8392 3671 8402
TIME...MOT...LOC 0215Z 202DEG 12KT 3682 8409

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

FISHER
Local storm report, Aug 14, 10:25 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1025 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      3 NE PEBBLE             38.30N 83.73W
08/14/2021                   FLEMING            KY   911 CALL CENTER

            PORTION OF SUNSET LOCUST RD NEAR DAYS MILL
            RD WASHED OUT DUE TO FLASH FLOODING.

&&

CF
Special weather statement, Aug 14, 10:31 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1031 PM EDT Sat Aug 14 2021

KYZ087-088-110-113-115>118-150315-
Clay KY-Perry KY-Floyd KY-Knott KY-Bell KY-Harlan KY-Letcher KY-
Leslie KY-
1031 PM EDT Sat Aug 14 2021

...Strong thunderstorms will impact portions of northern Harlan,
northeastern Bell, Leslie, Letcher, southeastern Perry, southern
Knott, south central Floyd and southeastern Clay Counties through
1115 PM EDT...

At 1030 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mayking to near Tacky Town. Movement was north
at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Whitesburg, Wright, Thornton, Mayking, Winters, Sergent, Colly,
  Ermine, Southdown and Bellcraft around 1035 PM EDT.
  Seco, Whitaker, Neon Junction, Chip, Millstone, Craftsville,
  Tolliver Town, Farraday, Fishpond Lake and Tillie around 1040 PM
  EDT.
  Fleming-Neon, Horn, Baker, Hemphill, Cromona, Lowndes, Haymond,
  Potters Fork, Lucastown and Lester around 1045 PM EDT.
  Ehkhorn Mine, McRoberts, Deane, Democrat, Queendale, Skidmore and
  Napier around 1050 PM EDT.

Other locations in the path of these storms include Chappell, Roark,
Ivan, Omaha, Asher, Halo, Greenleaf, Essie, Hall, Spring Creek,
Wheelwright, Stinnett, Hoskinston, Dry Creek, Topmost, Kite, Causey,
Wendover, Buckingham, Hosea, Cinda and Cutshin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3715 8356 3741 8275 3729 8271 3727 8273
      3725 8270 3724 8270 3724 8269 3714 8266
      3712 8272 3705 8272 3677 8353
TIME...MOT...LOC 0230Z 188DEG 24KT 3711 8274 3686 8344

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

FISHER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:04 PM EDTSpecial Weather StatementJKLBell, Harlan41 min
Aug 14, 8:09 PM EDTSevere Thunderstorm WarningJKLBell, Harlan, Leslie36 min
Aug 14, 8:14 PM EDTFlash Flood WarningJKLMcCreary, Pulaski, Wayne91 min
Aug 14, 8:28 PM EDTSevere Thunderstorm WarningJKLBell47 min
Aug 14, 8:43 PM EDTSpecial Weather StatementJKLMcCreary47 min
Aug 14, 9:13 PM EDTFlash Flood WarningJKLMcCreary2 hr
Aug 14, 9:31 PM EDTSpecial Weather StatementJKLWhitley44 min
Aug 14, 9:47 PM EDTSpecial Weather StatementJKLHarlan, Letcher43 min
Aug 14, 9:51 PM EDTSpecial Weather StatementJKLKnox39 min
Aug 14, 10:15 PM EDTSpecial Weather StatementJKLWhitley30 min
Aug 15, 4:35 PM EDTSpecial Weather StatementJKLWayne25 min
Aug 15, 6:00 PM EDTSpecial Weather StatementJKLPulaski45 min
Aug 15, 6:46 PM EDTAreal Flood AdvisoryJKLLaurel15 min
Aug 15, 7:01 PM EDTFlash Flood WarningJKLLaurel3 hr
Aug 15, 7:12 PM EDTSpecial Weather StatementJKLKnox, Whitley48 min
Aug 15, 7:15 PM EDTSpecial Weather StatementJKLLetcher, Pike45 min
Aug 15, 7:41 PM EDTAreal Flood AdvisoryJKLLetcher, Pike2 hr
Aug 15, 7:42 PM EDTAreal Flood AdvisoryJKLBell, Clay, Knox, Leslie, Whitley2 hr

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.